Symptoms

Is Fainting possible from Opioid Medications?

By April 1, 2019 No Comments

Some people may have noticed their loved ones seemingly passing out after taking opioid pain medications. If you have not seen this before, then it may alarm you. However, with the proper information there is nothing to fear.

When medications are made of opium, either natural or synthetic, they are known as narcotics. They can cause a loss of consciousness and even death, so they must be monitored closely. Drugs can cause the blood pressure to drop, and it may be used during emergencies relating to the heart to relieve pain and reduce the amount of work the heart must do. To understand how opioid medications work, let’s take a look at some of the symptoms of overdose.

Some Background About Opium

Medications containing opium are typically used to control pain levels, but they have long been known to be abused by individuals. There are several common types of opioids, such as morphine, codeine, Vicodin, heroin, and oxycontin. There are many more drugs in this realm with varying names in varying countries around the world. Heroin was made by the Bayer Company, which produces aspirin that is used as a pain reliever. It been illegal in the United States since the year of 1924 and is not produced legally anywhere in the world.

Illegal opioids can be dangerous since they are not regulated and can have varying levels of purity. Using illegal opioids can lead to overdose. It is important to recognize the symptoms of overdose and seek help immediately for individuals that may be overdosing.

  • Lack of responsiveness
  • Loss of consciousness
  • Constricted pupils
  • Slow breathing
  • Respiratory arrest (no breathing)

Paramedics are experienced in dealing with heroin overdoses in patients, and any opium-based medication could cause the symptoms above. Morphine weakens the muscles in the heart and lowers blood pressure, which may cause fainting to occur. Although there are common opioid overdose symptoms, drugs may affect each person differently. Knowing that blood pressure may be weakened helps professionals prepare for any emergency.

Heroin, Histamine, and Constipation

You may have seen the movies where individuals that are addicted to heroin are itching all the time and scratching at themselves. There is a reason for this stereotypical depiction; opioids cause the body to release histamine that goes into the bloodstream. Because of this, it causes the body to behave as if it is having an allergic reaction. When histamine is released, blood pressure lowers, and fainting may occur.

It may also cause the muscles to become constricted, including the sphincter. This causes constipation to occur, which leads to cramps. These cramps in the gastrointestinal system cause the vagus nerve to be stimulated, lowering heart rate and dropping blood pressure which could also cause fainting.

Treatment for Opium Abuse

There are several ways to combat heroin abuse disorder if you or a loved one is struggling with drug use. Heroin addiction treatment may involve the use of cognitive behavioral therapy to analyze the reason for the addiction and work on coping skills to prevent relapsing in the future. To curb cravings for the drug, medications like Methadone and Naltrexone may be used. These drugs prevent the symptoms of withdrawal, making you less likely to want to use the drug.

If you are worried about how the drugs your loved is taking are affecting them, speak with a doctor about the symptoms you have noticed. You may be able to avoid fainting if it often occurs due to medication. Opioids are not to be taken by everyone – for some, it may cause adverse side effects that outweigh the benefits.